Alert archive / Montana / Red Flag Warnings in 2022
Red Flag Warning 4, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Aug 1, 2022, 8:17 AM MDT for 8 counties in Montana. It took effect at Aug 1, 2022, 12:00 PM MDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 1, 2022, 8:17 AM MDT (14:17 UTC)
- In effect from
- Aug 1, 2022, 12:00 PM MDT
- Expired
- Aug 1, 2022, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Glacier County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 79 km from the middle of the area, began a volume at 14:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 5:28 PM MDT | NON-TSTM WND GST 45 | 3 Sw Cut Bank, MT | ASOS STATION KCTB CUT BANK AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 2.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5499 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
283 WWUS85 KMSO 011417 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 817 AM MDT Mon Aug 1 2022 MTZ104>107-020300- /O.NEW.KMSO.FW.W.0004.220801T1800Z-220802T0300Z/ Kootenai-Flathead/Glacier Park-West Lolo-Flathead Reservation- 817 AM MDT Mon Aug 1 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... * Affected area: Fire Zone 104 (Kootenai). Fire Zone 105 (Flathead/Glacier Park). Fire Zone 106 (West Lolo). Fire Zone 107 (Flathead Reservation). * Impacts: The combination of gusty winds, low humidity, and an unstable atmosphere will result in critical fire weather conditions Monday afternoon and evening. * Winds: West to southwest winds 10 to 20 mph with gusts up to 35 mph. * Minimum humidities: 10 to 18 percent && $$
1 follow-up statement
924 WWUS85 KMSO 020240 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 840 PM MDT Mon Aug 1 2022 MTZ104>107-020345- /O.EXP.KMSO.FW.W.0004.000000T0000Z-220802T0300Z/ Kootenai-Flathead/Glacier Park-West Lolo-Flathead Reservation- 840 PM MDT Mon Aug 1 2022 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING... * Affected area: Fire Zone 104 (Kootenai). Fire Zone 105 (Flathead/Glacier Park). Fire Zone 106 (West Lolo). Fire Zone 107 (Flathead Reservation). && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 1, 3:33 AM MDT, 4 hours 44 minutes earlier.
Area forecast discussion, Aug 1, 3:33 AM MDT, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
333 AM MDT Mon Aug 1 2022
.DISCUSSION...Today will likely be the last day of excessive heat
for the Northern Rockies. Temperatures will once again range in
the upper 90s and low 100s in western Montana, and 100-110 in the
valleys of north-central Idaho. As such, the Heat
Warnings/Advisories will remain in place for one more day. Another
shortwave trough, much like the one experienced yesterday will
traverse the apex of the ridge of high pressure this afternoon,
that will bring another round of breezy conditions to the region.
There will be slightly more moisture associated with the wave,
that is expected to kick off a few isolated showers and
thunderstorms over north-central Idaho, south of highway 12, and
across Lemhi County and southwest Montana. Gusty winds up to
around 40 mph will be the main concern, as most of the convection
will be quite dry.
Another wave of energy will swing through the region Tuesday, that
will further weaken the high pressure ridge and push it south and
east. This wave will finally allow temperatures to cool closer to
where we should be this time of the year, but still above normal.
However, this wave will bring another round of gusty winds, along
with very dry conditions. Tuesday is continuing to trend toward
another day of potential critical fire weather concerns, as the
gusty winds coupled with the dry conditions, will be a recipe for
new and existing wildfires to spread quickly. Isolated showers and
thunderstorms are also expected in the same locations as today
(Monday), across north-central Idaho and southwest Montana.
Wednesday through Friday, the Northern Rockies will transition
into a southwesterly flow, bringing a slight increase in
atmospheric moisture from the southwest, moistly in the form of
clouds. Forecast models continue to trend away from beneficial
monsoonal moisture making it this far north, that were being
advertised a few days ago. However, some locations across the area
could see some welcome rainfall by this weekend, just not as
widespread as previously thought.
&&
.AVIATION...Clouds will increase across Northern Rockies air space
through Tuesday, particularly for points near KMSO and southward.
Rain showers and some thunderstorms will develop mainly across
southwest Montana and along the Salmon River corridor (KSMN
westward) 01/1800Z-02/0300Z. Wildfire smoke will continue to
reduce visibility at times, particularly for incidents between
KMSO-KSMN, KMSO-KGPI. Winds will gust to 40 knots over terrain by
Tuesday, as a cold front moves across the region. Showers and
thunderstorms will redevelop Tuesday afternoon as well, obscuring
terrain and reducing visibility at times.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Heat Advisory until midnight MDT tonight Flathead/Mission
Valleys...Missoula/Bitterroot Valleys.
Heat Advisory until midnight MDT tonight Kootenai/Cabinet
Region...Lower Clark Fork Region.
ID...Excessive Heat Warning until 11 PM PDT this evening Lower Hells
Canyon/Salmon River Region...Orofino/Grangeville Region.
Heat Advisory until 11 PM PDT this evening Northern Clearwater
Mountains...Southern Clearwater Mountains.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 4:37 PM MDT | Special Weather Statement | MSO | Missoula | 38 min |
| Aug 1, 5:25 PM MDT | Special Weather Statement | MSO | Missoula | 50 min |
Nearby
Red Flag Warnings in Montana, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.